Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Great Falls, MT

May 8, 2009Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 8, 2009, 5:38 PM MDT for Chouteau County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 5:38 PM MDT (23:38 UTC)
Expired
May 8, 2009, 6:30 PM MDT
In force
52 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:05 PM MDTHAIL 0.53 N Highwood, MT1/2 INCH DIAMETER HAIL FELL HEAVILY BRIEFLY AND TURNED THE GROUND PARTIALLY WHITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 082338
SVRTFX
MTC015-090030-
/O.NEW.KTFX.SV.W.0003.090508T2338Z-090509T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HIGHWOOD...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE HIGHWOOD.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4759 11042 4742 11058 4742 11063 4744 11065
      4744 11074 4746 11077 4753 11077 4753 11087
      4754 11088 4760 11106 4776 11093
TIME...MOT...LOC 2338Z 300DEG 13KT 4763 11088

$$

COULSTON
2 follow-up statements
000 
WWUS55 KTFX 090018
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT FRI MAY 8 2009

MTC015-090030-
/O.CON.KTFX.SV.W.0003.000000T0000Z-090509T0030Z/
CHOUTEAU MT-
618 PM MDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL CHOUTEAU COUNTY...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWOOD...OR 19 MILES SOUTH OF FORT BENTON...MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4759 11042 4742 11058 4742 11063 4744 11065
      4744 11074 4746 11077 4753 11077 4753 11087
      4754 11088 4760 11106 4776 11093
TIME...MOT...LOC 0018Z 300DEG 13KT 4756 11069

$$

COULSTON
000 
WWUS55 KTFX 090027
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
627 PM MDT FRI MAY 8 2009

MTC015-090037-
/O.EXP.KTFX.SV.W.0003.000000T0000Z-090509T0030Z/
CHOUTEAU MT-
627 PM MDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHOUTEAU COUNTY
WILL EXPIRE AT 630 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4759 11042 4742 11058 4742 11063 4744 11065
      4744 11074 4746 11077 4753 11077 4753 11087
      4754 11088 4760 11106 4776 11093
TIME...MOT...LOC 0027Z 300DEG 13KT 4754 11065

$$

COULSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:30 PM MDT, 8 minutes earlier.

Area forecast discussion, May 8, 5:30 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT FRI MAY 8 2009

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH SUNDAY...A MOIST AND SLIGHTLY UNSTABLE NORTHWEST
FLOW ALOFT WILL CONTINUE ACROSS MONTANA THROUGH THE SHORT TERM
PERIOD. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY
OVER THE CWA WILL CONTINUE INTO THE EVENING HOURS BEFORE TAPERING
OFF OVERNIGHT. MODELS ARE NOT SHOWING ANY PARTICULARLY DISTINCTIVE
TRIGGERS SO WOULD EXPECT THAT THE CHANCE FOR PRECIPITATION OVER
THE NEXT FEW DAYS WILL BE DRIVEN BY DIURNAL STABILITY TRENDS.
SURFACE PRESSURE PATTERNS ALSO WEAKEN CONSIDERABLY OVER THE NEXT
12 TO 24 HOURS SO AFTER TONIGHT I AM EXPECTING WINDS TO BE
GENERALLY LIGHT AND VARIABLE AS WELL. TEMPERATURES WILL REMAIN
BELOW SEASONAL AVERAGES ON SATURDAY BUT ARE EXPECTED TO CLIMB TO
NEAR AVERAGE ON SUNDAY. MPJ

SUNDAY NIGHT THROUGH NEXT FRIDAY NIGHT...MODELS IN DECENT AGREEMENT
THROUGH AT LEAST FIRST HALF OF THE EXTENDED FORECAST PERIOD.  WEAK
RIDGING WILL MOVE ACROSS CENTRAL MT LATE SUNDAY THROUGH MIDDAY MON
WITH JUST A FEW CLOUDS OVERHEAD.  MARKED CHANGE BEGINS LATE MON AS
SHARP SHORTWAVE TROF AND ASSOCIATED COLD FRONT DROP OUT OF BC AND
QUICKLY PUSH ACROSS THE ENTIRE STATE BY MID-TUES.  BOTH GFS AND
EUROPEAN MODELS SHOW OVER 200 METER DECREASES IN THICKNESS SO EXPECT
TEMPERATURES TO COOL SIGNIFICANTLY ON TUES.  PRECIP WILL BE FAIRLY
WIDESPREAD WITH MODELS INDICATING SITES AROUND GREAT FALLS AND ALSO
IN SOUTHWEST COUNTIES MAY SEE RAIN TOTALS OF 0.25 INCH OR MORE.  THE
CURRENT FORECAST FOR FRONTAL PASSAGE DURING THE MORNING WILL REDUCE
THE CHANCE FOR THUNDERSTORMS AND TEMPS SHOULD REMAIN WARM ENOUGH FOR
PRECIP TO BE ALL RAIN AT LOWER ELEVATIONS.  ALSO EXPECTING VERY
WINDY CONDITIONS ACROSS THE CENTRAL ZONES AND THE HI-LINE DURING THE
DAY ON TUES.  AS COLDER AIRMASS MOVES IN BEHIND THIS SYSTEM...A
SECONDARY TROF WILL BRING ADDITIONAL PRECIP ON WED...WITH RAIN/SNOW
MIX LIKELY.  BUT THIS SECOND SYSTEM MOVES EAST QUICKLY AND UPPER
RIDGING RETURNS ON THURS WITH WARMING TEMPS.  MODELS BEGIN TO
DIVERGE AT THIS POINT WITH GFS BRINGING ADDITIONAL UNSETTLED NW FLOW
WITH RAIN SHOWERS THROUGH THE REGION THURS NIGHT INTO FRI...WHILE
EUROPEAN MODELS ALLOWS THE RIDGE TO PERSIST THROUGH FRI...KEEPING
THE CWA PRECIP-FREE. WARANAUSKAS

&&

.AVIATION...
UPDATED 2330Z.
MOIST NORTHWEST FLOW ALOFT WILL CONTINUE. SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH THE EVENING. SURFACE WINDS WILL
ALSO REMAIN GUSTY THROUGH THE EVENING. THUNDERSTORMS AND GUSTY
SURFACE WINDS WILL DISSIPATE AFTER 03Z. VFR CONDITIONS PREVAIL WITH
MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  32  58  34  64 /  30  30  40  20
CTB  32  55  33  62 /  30  40  40  20
HLN  33  60  35  67 /  20  20  20  10
BZN  33  59  34  66 /  20  20  20  20
WEY  22  50  25  56 /  30  30  20  20
DLN  29  56  31  61 /  10  10  10  10
HVR  35  62  35  66 /  30  50  40  20
LWT  31  56  32  60 /  30  40  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM...WARANAUSKAS
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.